About Bryan D. Hayes, PharmD, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules series, ALiEMU
Attending Pharmacist, EM and Toxicology, MGH
Assistant Professor of EM, Harvard Medical School

ALiEMU CAPSULES Module 4: Pharmacology of Emergency Airway Management – Part 2

The next CAPSULES module is in! Part 2 of our 2-part airway series is now published on the Academic Life in EM University (ALiEMU) website. Pharmacology of Airway Management – Part 1 provided some outstanding information on topics such as preoxygenation and apneic oxygenation, awake intubation, delayed sequence intubation, and the pediatric airway. We are excited to announce the next installment of the popular CAPSULES series: Pharmacology of Emergency Airway Management – Part 2.

(more…)

2017-10-01T20:25:47-07:00

ALiEMU CAPSULES Module 3: Pharmacology of Emergency Airway Management – Part 1

pharmacology of emergency airway management We are thrilled to announce the next installment of ALiEM CAPSULES: Pharmacology of Emergency Airway Management (part 1), which was just published to the ALiEMU site. This is the first part of a 2-part course focusing on the pharmacology of the emergency airway. For this CAPSULES module we are introducing a multimedia-enhanced learning experience. You will find HD videos throughout the module providing further educational content. Some of the quizzes are also accompanied by video cases followed by a question based on the case you just watched. If you cannot use audio on your device, no problem, all videos are closed captioned (just hit the CC button in the YouTube window). We hope these videos further enrich your ALiEMU CAPSULES educational experience and we welcome any suggestions or comments!

(more…)

2017-10-01T20:25:55-07:00

Utility of Pre-4-Hour Acetaminophen Levels in Acute Overdose

Utility of Pre-4-Hour Acetaminophen LevelsCase Presentation: A 37 y/o woman presents to the ED with altered mental status. The vital signs are within normal limits. The history is provided by a friend who states that the patient was normal 2 hours ago when they were together. When she returned home, she found the patient in this state next to an empty bottle of acetaminophen (APAP) and 5 empty beer cans. A recent loss in the family has led to some depression in the last few weeks. A battery of labs are sent off including a ‘tox panel’ consisting of serum EtOH, salicylate, and APAP levels. The presumed time of ingestion is 2 hours prior to presentation.

(more…)

2018-04-10T18:20:20-07:00

Introducing the New ALiEMU Capsules Series

We are excited and proud to introduce a new series as part of the recently announced ALiEMUCapsules: Practical Pharmacology for the EM Practitioner.

The Capsules series’ primary focus is bringing Emergency Medicine pharmacology education to the bedside. Our expert team distills complex pharmacology principles into easy-to-apply concepts. It’s our version of what-you-need-to-know as an EM practitioner. We hope you enjoy it.

(more…)

Ketamine for Excited Delirium Syndrome

Delirium canstockphoto11866731Excited delirium syndrome is defined as “a syndrome of uncertain etiology characterized by delirium, agitation, and hyperadrenergic autonomic dysfunction”.1 You may have encountered a patient like this in the ED or prehospital setting. Although the etiology is impossible to determine in many cases, stimulant abuse and other drugs are involved in a majority of cases. An 8% mortality has been ascribed to Excited Delirium Syndrome, resulting from hyperthermia, severe metabolic acidosis, and cardiovascular collapse.

(more…)

Hyperkalemia Management: Preventing Hypoglycemia From Insulin

InsulinInsulin remains one of the cornerstones of early severe hyperkalemia management. Insulin works via a complex process to temporarily shift potassium intracellularly. Though insulin certainly lowers plasma potassium concentrations, we often underestimate the hypoglycemic potential of a 10 unit IV insulin dose in this setting. The purpose of this post is to highlight the need for proper supplemental glucose and blood glucose monitoring when treating hyperkalemia with insulin.

This is such an important medication safety issue, the Institute for Safe Medication Practices (ISMP) highlighted it in a February 2018 Safety Alert.

(more…)

The Art of Syringe Labeling in the ED

MedicationSyringeDrawThe ‘look-alike, sound-alike’ nature of many drug appearances and names is problematic. In high-stress environments such as the Emergency Department (ED), potential disasters can arise if “drug swap” or other medication errors occur. Drug swap is the accidental injection of the wrong drug.1 The anesthesiology literature contains several published reports presenting various ideas on how to properly label syringes used in the operating room to reduce medication errors. Techniques include color-coding the labels,2 labeling of the plunger,3 double-labeling,4,5 and specific placement of the labels on the syringe.6

(more…)